SA Node Modification
- by POTSgirl
- 2022-10-20 19:06:48
- Conditions, Meds & Tests
- 429 views
- 6 comments
30yr old with vasovagual syncope and POTS. I'm on Midodrine, ivabradine and propanolol with no relief. Underwent an ablation (unsure of what exactly--he said he ablated the signals that were firing first) 2 months ago with no relief. Fainting frequent times a week with a poor quality of life. My resting heart rate is in the 130s, standing it'll increase, then drop to the 30s sporadically. I have a SA Node Modification on Monday. I have been warned a pacemaker may be imminent. Anyone get a SA Node modification and ultimately needed a pacemaker? Did it happen fairly quickly after the modification? How did you know you needed one? After my ablation I had so much fluttering and discomfort I was constantly worried. You only have one heart, you know?
Further clarification needed
by Gemita - 2022-10-21 05:42:19
I agree, your post doesn’t make a great deal of sense POTSgirl? Perhaps you have misunderstood what type of ablation you have had?
Did you perhaps have a regular pulmonary vein isolation (PVI) ablation to try to treat any atrial tachy arrhythmias? A PVI ablation is usually tried first because an AV node ablation is so final and effectively blocks all electrical signals from the upper chambers of the heart (the atria) from passing through the AV node to the lower chambers of our heart (the ventricles and main pumping chambers). This would then require an immediate pacemaker since we would become pacemaker dependent. But of course you do not yet have a pacemaker so it would seem you haven't had an AV Node ablation?
An AV node ablation is usually a last resort when all other treatment options for an atrial tachy arrhythmia have been tried and have failed. By blocking electrical signals at the AV Node, it effectively stops fast atrial arrhythmias from passing through to push our ventricles too fast. This would bring immediate symptom relief for most of us. It won't however stop our "atrial" tachy arrhythmias which would still continue to fibrillate, flutter in the atria but you shouldn't feel this so much any more. By blocking the irregular, fast arrhythmias in the atria and pacing the heart steadily with a pacemaker, symptom relief can be achieved.
I would go back and ask your doctors to explain the type of ablation you have had and what they intend to do next? I would take someone with you for support. After any type of ablation we can expect increases in heart rhythm disturbances while our hearts are healing.
Perhaps you could clarify your post in due course, so that we can try to support you. Vasovagal syncope may not always be helped by a pacemaker since a sudden fall in blood pressure can also cause syncope and a fall in blood pressure cannot unfortunately be controlled by a pacemaker, as can a fall in heart rate
Sounds Similar To My Daughter's Saga about 10-12 Years Ago
by Marybird - 2022-10-21 17:12:25
I'm thinking you must mean you had a sinus node (SA) ablation a couple months ago, not an AV ablation to try and mitigate your tachycardia. As I understand it, POTS related tachycardia, inappropriate sinus tachycardia (IST)- sometimes these diagnoses overlap, are atrial tachycardias that originate in the sinus node. I can't imagine doing an AV node ablation ( which short-circuits the conduction system) as a first line measure to control tachycardia originating from the sinus node, especially in a young person.
My daughter at age 25 developed incessant tachycardia, assumed to be SVT at first since I have a history of SVT myself and they thought it might be a genetic thing. She also had symptoms of POTs with the orthostatic hypotension and she had failed a tilt-table test. Like you, it didn't seem that medication ( seems they tried everything available at the time, rate control drugs, antiarrhythmics- with ivabridine not being available then) but nothing prevented the tachycardia from returning for very long. She had an electrophysiology study first, and they found she also had A-Fib in addition to some of the other atrial arrhythmias, so her first ablation was for PVI which eliminated the A-Fib, and it never returned. The tachycardias returned, her resting heart rate was also in the 130's and would increase to 180-190 with any exertion at all. She had several more ablations ( including some unsuccessful attempts at ablations) but the tachys would always return soon after the ablation. This went on for a couple years, by then her tachycardias were constant, and the EP told us that if these were not brought under control she would die ( she was already showing signs of heart failure). He did a partial sinus node ablation- hoping not to obliterate the entire thing, but that wasn't very successful, and he went back a second time, ablated the entire sinus node. She had a pacemaker put in several days later when her heart rate was found to be in the low 30's. This helped her a great deal, but the tachycardia returned after that. As time went on, she had a couple of attempts at ablations by other EPs ( she was mad at the first guy), but they were not successful either and one of these guys managed to partially ablate her phrenic nerve ( controls the diaphragmatic muscles, affecting hers though she wasn't aware of it). Her first EP discovered that, and it seemed that with improved mapping equipment, he was getting close to finding exactly where her tachycardia was originating. Her final ablation, which finally did stop that tachycardia for good, was done with an exterior approach to the heart via a thorocotomy, in conjunction with a cardiac surgeon and the EP. Though I don't recall them saying this specifically, I'm under the impression that they chose the final epicardial approach to her ablation since the site they needed to ablate was too close to the phrenic nerve not to damage it with an endocardial approach, and possibly also because they had a clearer path to the site of origin of the tachycardia from the outside of the heart.
As I'd mentioned, she had tachycardias continue after her pacemaker placement, though with the pacemaker they were able to be more aggressive in the treatment of the tachycardia. She's had some tachycardia after the final epicardial ablation, but these have been shortlived and better controlled with medication than the earlier ones. She is pacemaker dependent after the sinus node ablations, but she lives a normal, active life now ( she's a nurse) and says the pacemaker saved her life ( it did). She is at the point now where she doesn't think about the pacemaker much, it''s just part of her life.
I was under the impression ( from what my daughter tells me) that they don't generally do sinus node ablations for POTs related tachycardia or IST any more. Ivabridine is supposed to specifically target the electrical pathway that activates the sinus node, so that's been used for this type of tachycardia. In the event it doesn't work, I'd guess other measures could be taken ( other medications?) or possible sinus node ablations as you mention. I'd think that AV-node ablations would be an absolute last resort, as I understand you'd still have the atrial tachycardia but the signal wouldn't pass through the AV node to the ventricles so your heart rate would be controlled with the pacemaker.
by Rch - 2022-10-21 20:45:27
I would suggest you talk to your PCP to be referred to another EP for a second opinion. Also, try to get some insight from a Neurologist's prospective to address the issue outside of ablations and pacemakers! My personal opinion about some of the EPs is that if you only have a hammer everything looks like a nail!
Hammers and nails
by AgentX86 - 2022-10-22 00:01:59
You sure hit that on right on the head. 🥴
I was having periods of light-headedness one day a month, all day, like clockwork. My cardiologist and EP kept looking for a source and gave up. I finally had a grand mal siezure and it became clear that we were looking in the wrong direction. No one can explain the monthly thing but a neurologist (I collect "ists") and two more pills a day and I'm good.
by POTSgirl - 2022-10-24 06:16:38
Today is the morning of my procedure. I'm not sure the correct term for the ablation I had a month ago. All I know is I was awake for the entire thing and it was painful. I had a vasovagal episode on the table, fainted and he immediately stopped. I have been thoroughly tested by a neurologist and considered "clean bill of health" in the neurologist department. He said the SA Node modification could potentially make my fainting worse. We don't know what is causing the syncope-- high heart rate or the sudden plummet. During the tilt table test, my heart rate got to 160, I fainted, and had a heart rate of 30 with no pulse felt. My blood pressure seems to stay the same. I am on the max doses of propanolol, midodrine and ivabradine. This is the one doctor I trust that is fully invested in my well being.
You know you're wired when...
You play MP3 files on your pacer.
We are very lucky to have these devices.
Something's fishy here
by AgentX86 - 2022-10-20 21:53:37
You said that you had an AV node ablation, which implies a pacemaker. Yet you still have heart rates in the 30s at times. There's something wrong here. You have SVTs (if it was VT, you'd have an ICD), yet you've had an AV node ablation. The two don't go together.
Your doctor also wants to do an "SA node modification" which is (or at least was very recently) an experimental alternative to an AV node ablation. Once you've had the latter, the former makes no sense. The SA node no longer means anything.
There is some (a lot) of confusion somewhere here.